Hail, Grant
- When
- May 18, 4:45 PM MST to 4:55 PM MST
- Where
- Grant County, 8.85 mi WSW of Shields
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.200, -101.310
Severe Thunderstorm Watch number 173 was in effect during this event. A subtle short wave upper level trough ejecting into the Northern Plains acted to further destabilize the atmosphere be weakening a capping inversion within an environment of 1000 Joules/KG of CAPE and 30 knots of effective wind shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe Thunderstorm Watch number 173 was in effect during this event.
A subtle short wave upper level trough ejecting into the Northern Plains acted to further destabilize the atmosphere be weakening a capping inversion within an environment of 1000 Joules/KG of CAPE and 30 knots of effective wind shear. Large hail and severe thunderstorm winds occurred during this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 18, 3:54 PM MST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 554 PM CDT SAT MAY 18 2013 .UPDATE... ISSUED AT 554 PM CDT SAT MAY 18 2013 A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF SOUTH CENTRAL AND PORTIONS OF SOUTHWESTERN NORTH DAKOTA. MONITORING RADAR AND THIS WILL BE THE FOCUS THROUGH THE EVENING. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 302 PM CDT SAT MAY 18 2013 THE MAIN FOCUS THIS AFTERNOON IS ON THE POTENTIAL FOR SEVERE THUNDERSTORMS THROUGH TONIGHT. LOW LEVEL CONVERGENCE STRETCHING FROM DICKINSON TO THE BLACK HILLS HAS PROVEN TO BE SUFFICIENT TO BREAK THE CAP THIS AFTERNOON. VISIBLE SATELLITE INDICATES SOME AGITATED CUMULUS THERE...AND AT LEAST ONE THUNDERSTORM HAS BEEN WARNED THERE. BASED ON ANVIL BLOW OFF...THERE WILL PROBABLY BE ONLY LIMITED SURFACE HEATING INTO NORTHWESTERN SOUTH DAKOTA...SO IT APPEARS THAT THE BEST CHANCE FOR SEVERE WILL HOLD OFF AT LEAST A FEW MORE HOURS UNTIL MID LEVEL HEIGHT FALLS SPREAD INTO THE CENTRAL DAKOTAS ATOP BETTER INSTABILITY AND MORE FAVORABLE SHEAR THAN THAT CURRENTLY OVER SOUTHWESTERN NORTH DAKOTA. THIS IS SUPPORTED BY THE SHOWER THAT FORMED AROUND 19 UTC AND FAILED TO GAIN STEAM NEAR HETTINGER. USING VISIBLE SATELLITE AND RADAR...IT APPEARS THAT THE MOST LIKELY SCENARIO IS FOR CONVECTION TO SLOWLY SPREAD INTO SOUTHWESTERN NORTH DAKOTA OVER THE NEXT 5 HOURS...THEN MOVE EASTWARD. THESE STORMS SHOULD THEN PROPAGATE EAST-NORTHEASTWARD INTO SOUTHEASTERN NORTH DAKOTA...WITH THE BEST CHANCE FOR SEVERE WEATHER BEING ALONG AND SOUTH OF I-94. THEREAFTER...LINGERING SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH THE WEEKEND AS BROAD LOW PRESSURE IS CUT OFF OVER THE NORTHERN PLAINS. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 302 PM CDT SAT MAY 18 2013 THE MAIN FORECAST HIGHLIGHT OF THE EXTENDED PERIOD WILL BE PRECIPITATION CHANCES AND AMOUNTS SUNDAY NIGHT THROUGH LATE TUESDAY. THERE IS STILL SOME DISAGREEMENT AMONGST THE 12Z DETERMINISTIC MODELS REGARDING THE PLACEMENT AND MOVEMENT OF THE H500 CLOSED UPPER LEVEL LOW OVER THE NORTHERN PLAINS. THE 12Z GFS KEEPS THE H500 LOW A BIT FASTER AND FURTHER SOUTH THAN THE GEFS/ECWMF/GEM MONDAY AND TUESDAY...WHICH INTRODUCES SOME DIFFERENCES IN THE TIMING AND PLACEMENT OF PRECIPITATION ACROSS NORTH DAKOTA EARLY IN THE EXTENDED. AS A CONSEQUENCE HAVE KEPT CHANCE/LIKELY POPS THROUGH MID TUESDAY BEFORE BRINGING DOWN POPS FROM NORTHWEST TO SOUTHEAST AS THE H500 LOW SLOWLY DRIFTS EAST AND AWAY FROM THE NORTHERN PLAINS. FOR QPF...HAVE USED A BLEND OF MODEL GUIDANCE AS WELL AS THE WPC GUIDANCE FOR AMOUNTS...WHICH HAS AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL FROM SUNDAY EVENING THROUGH LATE TUESDAY FOR LOCATIONS SOUTH OF STATE HIGHWAY 2. TO THE NORTH (INCLUDING THE SOURIS RIVER BASIN)...UP TO AN INCH OF ADDITIONAL RAINFALL IS POSSIBLE. AS SAID WITH PREVIOUS FORECAST ISSUANCES...SIGNIFICANT RESPONSES ARE NOT EXPECTED ON AREA RIVERS...BUT WILL BE WATCHING SMALLER CREEKS AND STREAMS...AS WELL AS THE POTENTIAL FOR URBAN FLOODING. BEYOND WEDNESDAY...THE ECWMF AND GFS SOLUTIONS DIVERGE WITH THE PLACEMENT AND MOVEMENT OF THE NEXT WESTERN CONUS UPPER LEVEL TROUGH...HOWEVER...THERE IS AGREEMENT THAT AN UPPER LEVEL RIDGE WILL BEGIN TO BUILD OVER THE CENTRAL US AS THE AFOREMENTIONED CLOSED LOW DEPARTS EAST. A SLOW WARMING TREND THROUGH THE END OF THIS COMING WEEK AND CLEARING SKIES THURSDAY ARE EXPECTED ACROSS NORTH DAKOTA. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 554 PM CDT SAT MAY 18 2013 SCATTERED SHOWERS AND THUNDERSTORMS WITH MVFR TO IFR CIGS/VSBYS THROUGH THE PERIOD. THE FOCUS SATURDAY NIGHT INTO 12Z SUNDAY WILL BE OVER KBIS/KJMS. AFTER 12Z SUNDAY...EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS TO INITIATE AND AFFECT ALL AERODROMES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KS SHORT TERM...JWS LONG TERM...LTH AVIATION...KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 639 PM CDT SAT MAY 18 2013 NDZ004-012-192345- BOTTINEAU-MCHENRY- 639 PM CDT SAT MAY 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT RIVER FLOOD WARNINGS REMAIN IN EFFECT THROUGHOUT THE LOWER SOURIS BASIN. FOR DETAILED INFORMATION IN YOUR AREA...VISIT WWW.WEATHER.GOV/BISMARCK. FOR INFORMATION ON RIVER STAGES AND FORECASTS CLICK ON THE RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE. EXPECT PERIODS OF THUNDERSTORMS TODAY AND TONIGHT. NO SEVERE STORMS ARE ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MONDAY AND TAPER OFF TUESDAY. MODERATE TO LOCALLY HEAVY RAINFALL IS POSSIBLE. ISOLATED FLOODING NEAR SMALL CREEKS AND IN URBAN AREAS CANNOT BE RULED OUT...BUT SIGNIFICANT RISES ALONG THE SOURIS RIVER ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ020-022-023-025-034>037-041-042-044>048-050-051-192345- OLIVER-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 639 PM CDT SAT MAY 18 2013 /539 PM MDT SAT MAY 18 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 1 AM CDT SUNDAY. WILL CONTINUE TO MONITOR RADAR FOR SEVERE WEATHER. PLEASE REFER TO WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS. EXPECT PERIODS OF THUNDERSTORMS...ESPECIALLY THIS EVENING AND TONIGHT. SEVERE STORMS ARE POSSIBLE...WITH HAIL UP TO GOLF BALL SIZE AND ISOLATED WIND GUSTS AROUND 70 MPH THE MAIN THREATS. MODERATE TO LOCALLY HEAVY RAINFALL IS POSSIBLE...ESPECIALLY IN THE JAMES RIVER VALLEY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MODERATE TO LOCALLY HEAVY RAINFALL WILL CONTINUE AT TIMES THROUGH MONDAY BEFORE TAPERING OFF TUESDAY. ISOLATED FLOODING NEAR SMALL CREEKS AND IN URBAN AREAS IS POSSIBLE...BUT SIGNIFICANT RISES ALONG MAINSTEM RIVERS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001>003-005-009>011-013-017>019-021-031>033-040-043-192345- DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE- MCKENZIE-DUNN-MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- BOWMAN- 639 PM CDT SAT MAY 18 2013 /539 PM MDT SAT MAY 18 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT EXPECT PERIODS OF THUNDERSTORMS TODAY AND TONIGHT. NO SEVERE STORMS ARE ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MODERATE TO LOCALLY HEAVY RAINFALL WILL CONTINUE AT TIMES THROUGH MONDAY BEFORE TAPERING OFF TUESDAY. ISOLATED FLOODING NEAR SMALL CREEKS AND IN URBAN AREAS IS POSSIBLE...BUT SIGNIFICANT RISES ALONG MAINSTEM RIVERS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS/SCHECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 417 PM MDT SAT MAY 18 2013 NDZ041-042-044-045-182300- ADAMS-GRANT-HETTINGER-SIOUX- 417 PM MDT SAT MAY 18 2013 ...SPECIAL WEATHER STATEMENT... AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17 MILES EAST HETTINGER IN EAST CENTRAL ADAMS COUNTY...MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. *RESIDENTS IN EAST ADAMS...SOUTHEAST HETTINGER...AND SOUTHWEST GRANT COUNTIES SHOULD REMAIN ON ALERT FOR THIS THUNDERSTORM. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TARDIF-HUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 457 PM MDT SAT MAY 18 2013 NDZ042-045-182330- GRANT-SIOUX- 457 PM MDT SAT MAY 18 2013 ...SPECIAL WEATHER STATEMENT... AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER 22 MILES SOUTHWEST OF LEITH...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. RESIDENTS IN SOUTHERN GRANT COUNTY SHOULD REMAIN ON ALERT FOR THIS THUNDERSTORM. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TARDIF-HUBER
The Bismarck radar (KBIS), 76 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Pea size hail accompanied the strong winds.
Large hail accompanied the strong winds.
Windows at a farmstead were broken by the large hail and buildings were damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445848, 445850, 445851, 445888, 445890, 445891.